Texas, 2017Tornadoes and Damaging Wind in Texas, May 22, 2017
May 22, 2017 · NWS HGX · 4 events in 3 counties and zones
Morning storms became severe and produced wind damage, some flooding and two tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $320,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Morning storms became severe and produced wind damage, some flooding and two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 22, 4:01 AM CST, 59 minutes earlier.
Area forecast discussion, May 22, 4:01 AM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
501 AM CDT Mon May 22 2017
.DISCUSSION...
Forecast remains pretty much on track and made just minor tweaks
to the ongoing package.
An MCV has developed with the large cluster of precip west of
Matagorda Bay. This should continue trekking mostly eastward
today. Surface boundary situated just offshore focused some 5"+
totals overnight. The hope was it would stay there but has since
edged closer to the coast and into the Galveston Bay area.
Convergent zone appears to be setting up from roughly Liberty to
Matagorda Bay. Inflow has really ramped up offshore with sustained
25-30 knot llvl SE winds perpendicular to this zone. Hopefully
the MCV takes a more ese track in the coming hours and pulls this
boundary back offshore. But there's considerable uncertainty and
with resident 2-2.3" PW's, felt is was best to issue a short fused
Flash Flood Watch and re-evaluate trends in the coming hours.
Those details are in that product that's already been sent.
Bulk of precip should be headed off to the east later in the
afternoon and early evening. With the exception of offshore
areas, most of the region should see a break in the action
tonight. Rain and isolated storm chances return Tue aftn and evng
as a cold front makes its way into the region. The remainder of
the work week should be dry in the wake of the front. Pleasant
temps on Wed will gradually modify back into the 70s/90s Thursday
and into the weekend as onshore winds resume. Next shot of rain
looks to be late Sunday or early next week with the approach of
another weak front. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 65 80 57 81 / 60 20 50 40 0
Houston (IAH) 77 67 82 60 83 / 90 30 40 40 0
Galveston (GLS) 81 73 82 66 81 / 90 50 30 40 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch until 1 PM CDT this afternoon for the
following zones: Brazoria...Chambers...Fort Bend...
Galveston...Harris...Jackson...Liberty...Matagorda...
Wharton.
GM...Small Craft Advisory until 5 PM CDT this afternoon for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&Hazardous weather outlook, May 21, 3:19 PM CST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
419 PM CDT Sun May 21 2017
TXZ163-164-176>179-195>200-210>214-226-227-235>238-222130-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
419 PM CDT Sun May 21 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are expected
tonight. Some may be capable of locally heavy rainfall, especially
near any stalled boundaries located across the region.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of showers and thunderstorms will continue Monday and
Tuesday, with some of this activity capable of locally heavy
rainfall. Rain chances are expected to end late Tuesday into
Wednesday behind a cold front.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to relay rainfall reports or any reports
of flooding.
GMZ330-335-350-355-370-375-222130-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
419 PM CDT Sun May 21 2017
This hazardous weather outlook is for portions of Southeast Texas..
.DAY ONE...This Afternoon and Tonight
Increasing showers and thunderstorms are expected across the
waters tonight. Some may be capable of gusty winds or limit
visibilities below 1 nautical mile at times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of showers and thunderstorms will be possible Monday
and Tuesday in association with passing upper level disturbances
ahead of a cold front. Winds and seas will be higher in and near
storms. Small Craft Advisories may be needed in the wake of the
front as it pushes through late Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 22, 1:36 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
236 AM CDT MON MAY 22 2017
TXZ236-220815-
Matagorda TX-
236 AM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MATAGORDA COUNTY
UNTIL 315 AM CDT...
At 235 AM CDT, Doppler radar was tracking a strong thunderstorm near
Port Oconnor, moving northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Matagorda County.
LAT...LON 2838 9638 2840 9639 2840 9637 2846 9641
2846 9642 2848 9644 2852 9641 2855 9633
2857 9637 2862 9633 2847 9609 2841 9616
2838 9623
TIME...MOT...LOC 0735Z 222DEG 11KT 2839 9639Special weather statement, May 22, 4:38 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
538 AM CDT MON MAY 22 2017
TXZ236-237-221115-
Brazoria TX-Matagorda TX-
538 AM CDT MON MAY 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRAZORIA AND EAST
CENTRAL MATAGORDA COUNTIES UNTIL 615 AM CDT...
At 538 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sargent, or 15 miles south of Sweeny, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sargent.
LAT...LON 2883 9558 2876 9570 2894 9589 2906 9561
TIME...MOT...LOC 1038Z 154DEG 12KT 2882 9566
Event by event
2 tornado, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Fort Bend
- When
- May 22, 5:00 AM CST to 5:03 AM CST
- Where
- Fort Bend County, 1.7 mi SW of Missouri City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 29.601, -95.549
Wind damage occurred along the Joann Street area and included a construction company and nursery, with significant damage to an awning and a metal roof. There were also downed trees. Damage was pushed toward thew northeast.
Tornado, Brazoria
- When
- May 22, 8:35 AM CST to 8:37 AM CST
- Where
- Brazoria County, 0.08 mi N of Anchor to 0.24 mi N of Anchor
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 20 yd
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 29.221, -95.480
An EF0 tornado damaged a porch roof in back of a home, destroyed a pump house and damaged a trailer, and knocked over several trees.
Funnel Cloud, Brazoria
- When
- May 22, 9:15 AM CST
- Where
- Brazoria County, Liverpool
- Reported by
- Broadcast Media
- Coordinates
- 29.300, -95.280
Funnel cloud was sighted in the Liverpool area.
Tornado, Galveston
- When
- May 22, 10:45 AM CST to 10:46 AM CST
- Where
- Galveston County, 4 mi SW of (Gls)scholes Fld Gal
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.228, -94.896
An EF0 tornado damaged a Holiday Inn along Termini-San Luis Pass Road. Damage included blown out windows and lattice damage. Witnesses indicated this was a waterspout that moved onshore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, May 22 to 23, 20172 deaths · 2 events
- Hail and Damaging Winds in Texas, May 22 to 23, 2017$105,000 · 1 in hail · 7 events
- Hail in New Mexico, May 22, 20172 in hail · 16 events
- Flash Flooding and Hail in South Carolina, May 22, 2017$6,000 · 60 kt wind · 10 events
- Hail in Oklahoma, May 22, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Texas, May 22 to 23, 20171.25 in hail · 8 events
- Hail and Damaging Wind in New Mexico, May 22, 2017$10,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Georgia, May 22, 20171 in hail · 6 events
- Hail and Damaging Winds in Texas, May 22, 20171 in hail · 6 events
- Flood and Damaging Winds in Florida, May 22, 201750 kt wind · 5 events
- Hail in Missouri, May 22, 20171 in hail · 4 events
- Damaging Winds in Kansas, May 22, 201754 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689170, 689171, 689173, 689172.